Illinois, 2012

Dense Fog in Illinois, December 30, 2012

December 30, 2012 · NWS PAH · 16 events in 16 counties and zones

Widespread dense fog blanketed most of southern Illinois, except for the Ohio River counties of Hardin, Massac, and Pope. Visibility was reduced to less than one-quarter mile.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed most of southern Illinois, except for the Ohio River counties of Hardin, Massac, and Pope. Visibility was reduced to less than one-quarter mile. The dense fog was caused by clear and calm conditions over deep snow cover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 29, 11:49 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 29, 11:49 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CST SAT DEC 29 2012

.UPDATE...
ISSUED AT 1139 PM CST SAT DEC 29 2012

AVIATION DISCUSSION FOR 06Z SUNDAY TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 313 PM CST SAT DEC 29 2012

BIGGEST CHALLENGE IN THE SHORT TERM WILL BE THE NEXT STORM SYSTEM
WHICH IS FORECAST TO AFFECT THE REGION STARTING EARLY MONDAY
MORNING. DETERMINATION OF PRECIPITATION TYPE(S) THROUGH THE EVENT
WAS MADE USING A COMBINATION OF CRITICAL
THICKNESSES...SOUNDINGS...AND 850MB TEMPERATURES. LATEST MODEL RUNS
ARE STILL SHOWING MINOR DISCREPANCIES WITH THESE PARAMETERS WHICH
COULD OF COURSE MAKE A CONSIDERABLE DIFFERENCE. IN ADDITION...MODELS
INDICATE A SOUTHERLY SURFACE WIND ACROSS THE REGION THROUGH MOST OF
THE EVENT WHICH NORMALLY MEANS LESS FREEZING/FROZEN PRECIPITATION.

HIGH PRESSURE AT THE SURFACE AND MINOR RIDGING ALOFT SHOULD KEEP THE
REGION DRY THROUGH SUNDAY NIGHT.

AS THE AFOREMENTIONED SYSTEM DRAWS CLOSER TO THE MID MISSISSIPPI
VALLEY...PRECIPITATION IN THE FORM OF FREEZING RAIN OR SLEET MAY
MAKE IT INTO THE FAR WESTERN SECTIONS OF OF OUR CWA BY 6 AM MONDAY.

MONDAY AS THE SYSTEM BEGINS TO MOVE INTO THE AREA...PRECIPITATION
QUICKLY SPREADS NORTHEAST ACROSS THE CWA. IN THE MORNING
PRECIPITATION SHOULD BE ALL SNOW...BUT IN THE AFTERNOON THERE SHOULD
BE A RAIN/SNOW MIX OVER THE NORTHWEST HALF OF THE AREA AND ALL OVER
THE SOUTHEAST HALF.

MONDAY NIGHT PRECIPITATION SHOULD BE ALL SNOW OVER THE NORTHERN
THIRD OF THE CWA...FREEZING RAIN/SNOW E-W ACROSS THE MIDDLE
SECTIONS...AND ALL RAIN OVER THE SOUTHEAST THIRD. LATE MONDAY NIGHT
SNOW EXPECTED OVER THE NORTHWEST THIRD...A FREEZING RAIN/SNOW MIX
ACROSS THE MIDDLE THIRD...AND RAIN/DRIZZLE OVER THE SOUTHEAST
THIRD.

TUESDAY MORNING EXPECT SNOW SHOWERS OVER THE NORTHWEST TWO THIRDS OF
THE CWA WITH RAIN OVER THE SOUTHWEST THIRD. TUESDAY AFTERNOON AS THE
COLDER AIR OVERSPREADS THE REGION IN THE WAKE OF THE SYSTEM THERE
SHOULD BE ENOUGH WRAP AROUND MOISTURE TO GENERATE SNOW SHOWERS
ACROSS THE ENTIRE REGION.

AS FAR AS SNOW ACCUMULATIONS ARE CONCERNED WITH THE APPROACHING
STORM...CURRENT INDICATIONS SHOW AREAS MOST LIKELY TO GET
APPRECIABLE SNOWFALL GENERALLY ALONG AND NORTH OF A LINE FROM
ROCKPORT INDIANA TO PERRYVILLE MISSOURI. AREAS SOUTH OF THAT LINE
SHOULD SEE LITTLE TO NO SNOW ACCUMULATION.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 313 PM
CST SAT DEC 29 2012

FORECAST WILL REMAIN COLD AND DRY DURING THE LONG TERM...THOUGH
MODEL VARIABILITY HAS INCREASED MARKEDLY. THIS IS TO BE EXPECTED IN
A SPLIT FLOW PATTERN...BUT MODEL DIFFERENCES BECOME UNUSUALLY LARGE
LATE IN THE WEEK.

THE MODELS DIFFER WITH REGARD TO JUST ABOUT EVERY ASPECT OF THE
UPPER FLOW PATTERN BY LATE IN THE WEEK...INCLUDING THE PHASING AND
AMPLITUDE OF UPSTREAM TROUGHING OVER THE PLAINS AND ROCKIES. ALL THE
AVAILABLE MODEL GUIDANCE INDICATES AT LEAST SOME BACKING OF THE
UPPER FLOW OVER OUR REGION IN RESPONSE TO UPSTREAM TROUGHING. THERE
IS A PRETTY GOOD MODEL SIGNAL CONCERNING A MOIST SOUTHERN STREAM
SYSTEM FORMING ALONG THE GULF COAST BY THURSDAY. 12Z GFS ENSEMBLE
MEMBERS SHOW A WIDE RANGE OF SOLUTIONS...WITH THE MIDDLE GROUND
SOLUTION QUITE CLOSE TO THE 12Z OPERATIONAL GFS. BOTH THE 12Z
GFS/GFS ENSEMBLE MEAN SPREAD THE NORTHERN EDGE OF QPF INTO WESTERN
KY WITH THIS SYSTEM. SINCE THIS IS A RELATIVELY NEW MODEL
SIGNAL...AND MOST OR ALL OF THE MODEL QPF IS FORECAST TO STAY SOUTH
OF KY...THE FORECAST WILL REMAIN DRY FOR NOW. PRECIP TYPE WOULD MOST
LIKELY BE FROZEN OR FREEZING WITH COLD HIGH PRESSURE TO THE NORTH.

OTHERWISE...COLD HIGH PRESSURE WILL DOMINATE THE NORTHERN HALF OF
THE CONUS THROUGH THE LONG TERM. THIS WILL BE A SHALLOW COLD AIR
MASS MODIFIED BY SNOW COVER...AS EVIDENCED BY UNIMPRESSIVE 850 MB
TEMPS FROM ZERO TO MINUS 5 /ON THE 12Z GFS/. DUE TO THE SHALLOW
NATURE OF THE COLD AIR...THE GFS MAY BE TOO WARM WITH SURFACE TEMPS.
FORECAST WILL CONTINUE TO REMAIN BELOW MOS GUIDANCE. AMOUNT OF CLOUD
COVER WILL HAVE A BIG IMPACT ON OVERNIGHT LOWS. WINTER CLIMATOLOGY
FAVORS PERSISTENCE OF LOW CLOUDS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1139 PM CST SAT DEC 29 2012

MAIN ISSUE FOR THIS FORECAST WILL BE THE POTENTIAL FOR FREEZING
FOG AT KCGI...DEPENDANT ON THE DEGREE OF WIND FLOW OVER THE SNOW
PACK TO THE OBSERVATION SITE. ALTHOUGH I SUSPECT THE INITIAL FOG
DEVELOPMENT WILL ACTUALLY BE SHALLOW GROUND FOG...ERRED ON THE
SIDE OF CAUTION AND INTRODUCED MVFR PREVAILING VISIBILITIES
BETWEEN 3 AND 5 MPH OVERNIGHT. FOR THE KEVV/KOWB...THE TRAJECTORY
OF THE SURFACE WIND FLOW SHOWS A LONG FETCH OVER THE SNOW
PACK...SO ANY SHALLOW AIR MASS MODIFICATION WOULD BE MITIGATED BY
DES POSITION AS FROST/BLACK ICE. KPAH WILL BE SOMEWHAT
TRICKY...BUT SNOW COVER IS MORE LACKING...SO A CONSISTENT SOURCE
FOR MOISTURE AND THE TRAJECTORY FOR WINDS NEAR THE KPAH TAF SITE
MAY NOT BE CONDUCIVE FOR STOUT FOG DEVELOPMENT OVERNIGHT.

BEYOND DAYBREAK...VFR CONDITIONS SHOULD PREVAIL...GIVEN SUFFICIENT
MIXING NEEDED TO EVAPORATE THE GROUND LAYER MOISTURE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...SMITH
LONG TERM...MY
AVIATION...SMITH
Hazardous weather outlook, Dec 29, 3:35 PM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CST SAT DEC 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-302145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 PM CST SAT DEC 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS SHOULD END ACROSS THE ENTIRE QUAD STATE REGION BY
LATE AFTERNOON AND NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM SYSTEM IS FORECAST TO AFFECT THE REGION STARTING
MONDAY MORNING AND CONTINUING THROUGH TUESDAY. A COMBINATION OF
PRECIPITATION TYPES CAN BE EXPECTED WITH THIS SYSTEM...BUT THE
AREAS MOST LIKELY TO GET APPRECIABLE SNOWFALL WILL GENERALLY BE ALONG
AND NORTH OF A LINE FROM ROCKPORT INDIANA TO PERRYVILLE MISSOURI.
SOUTH OF THAT AREA LITTLE TO NO SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF SNOWFALL
MONDAY THROUGH TUESDAY WILL BE APPRECIATED.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
December 30, 4:00 AM CST to 9:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421376, 421377, 421378, 421379, 421380, 421381, 421382, 421383, 421384, 421385, 421386, 421387, 421388, 421389, 421390, 421391.